North Carolina, 2018

Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018

August 2 to 3, 2018 · NWS RNK · 9 events in 4 counties and zones

A slow-moving front with a deep upper trough pulling moisture into the region fueled pockets of heavy rainfall in the early to mid-morning. A few storms became severe by afternoon blowing down trees in several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$206,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving front with a deep upper trough pulling moisture into the region fueled pockets of heavy rainfall in the early to mid-morning. A few storms became severe by afternoon blowing down trees in several counties. Heavy rainfall redeveloped by mid- to late afternoon as a complex, broken line of convection pushed north under deep, moist southerly flow. Rainfall ranged from 2 to 3 inches in a wide swath across Rockingham and parts of Surry counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 2, 3:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 3:48 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
448 AM EDT Thu Aug 2 2018

.SYNOPSIS...
The Mid-Atlantic Region will remain in a very moist airmass
through at least Friday as a deep southerly flow of air persists
ahead of a slow moving front. This will result in periods of
showers and storms with heavy rains and potential flash
flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...

As of 430 AM EDT Thursday...

Deep moist southerly flow continues to pump tropical moisture
northward with a fairly significant upper wave moving through
the wester part of RNK CWA early this morning with some moderate
to heavy rainfall. This should move north of the area around or
shortly after daybreak but light to moderate showers may
persist mainly across the far western part of the area through
much of the morning. Low clouds and light showers or drizzle may
also persist close to the Blue Ridge as well. Difficult to know
how the afternoon will evolve with much depending on any
heating to the east if we can get breaks in the clouds like
yesterday but right now most guidance suggest not so much. Hard
to find many models with more than 1500 J/kg of SBCAPE. Variety
of convective-allowing models all have different solutions with
several showing some scattered convection developing again by
afternoon in the east, but also far west where better
convergence remains, although lack of heating there will result
in minimal instability. More or less went with a persistence
forecast of showers primarily in the west continuing and precip
chances expanding toward the east with scattered thunder by
afternoon. Any flash flood threat may be limited or very
isolated until late afternoon, and really having a hard time
seeing much of a severe threat today unless we do get good
heating east of the Blue Ridge. Agree with SPC assessment of
keeping marginal risk to the north.

Tonight most models agree another wave moves up from the south
by evening, which appears to now be near the Gulf Coast. Fairly
good agreement this will enhance convection and higher rainfall
rates in some of the same areas that are already saturated,
especially the foothills of the Blue Ridge in NW NC and into
parts of SW VA. This is the location for at least the first half
of the overnight that stands the greatest risk for flash
flooding, but really cannot rule out any location depending on
where convection may form late in the afternoon, including
Piedmont which receive a lot of rain late yesterday through
midnight. Thus see no reason to get cute with any adjustments
to the Flash Flood Watch which remains in effect for the entire
CWA through tonight. Did bump up precip forecast values a bit
largely weighted toward new WPC numbers, and the totals through
Friday indicate as much as another 2.5 inches for the mountains
of NC to about an inch far eastern part of CWA, although most of
this should fall through tonight.

Forecast confidence through tonight is high regarding the
persistent pattern but low to moderate regarding how widespread
the flash flood threat will be as well as any severe weather
potential.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 440 AM EDT Thursday...

By Friday, the squeeze play between the trough to the west and
high pressure over wrn Atlantic begins to shift north and relax
over our area as trough begins to weaken and lift north.
Abundant moisture will still be in the area but the forcing and
low level southerly flow will weaken, and that suggests we
should return to more of a typical diurnal pattern of scattered
convection. So for now it is looking like the flash flood watch
may not need to be extended but much will depend on how
widespread additional rainfall is through tonight and if later
model runs suggest any better organization to convection on
Friday.

This overall pattern shift to much weaker flow and less of a
direct tropical moisture tap will not be complete until
Saturday night into Sunday, so Saturday still has the potential
for some more organized showers and storms, but not as much so
as in recent days.

Temperatures during this part of the forecast will trend warmer with
readings around normal for this time of year by Saturday.

Forecast confidence during this segment of the forecast is moderate
to high.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1215 PM EDT Wednesday...

Saturday night through at least Monday night the area will be on the
north side of a west-east oriented upper level ridge. This feature
will keep our region out of the main steering flow aloft. All the
best jet dynamics will be well north of our region near the
U.S./Canadian border and also to our west over the Plains States.
Low level flow will be weak with no direct avenue of moisture either
from the Gulf of Mexico or the western Atlantic.

Even though there will not be a strong stream of moisture into the
area, plenty will simply be in place across the area given our
current moist environment. Also, surface heating of saturated ground
will help evaporate some of that moisture into the boundary layer.
Diurnal showers and storms are forecast with the best coverage
across the mountains. This region is most preferred as it will be
farther away from the influence of the upper ridge's capping
inversion, and weak low level orographical convergence during the
peak heating of the day will be the mechanism for convective
initiation.

The forecast becomes a bit more questionable Tuesday into Wednesday.
Guidance has been flip-flopping in regards to a possible shortwave
trough and associate cold front that may be entering and crossing
our region during this time period. This feature would allow for
more than simply diurnal activity, but a broader region of
convection coincident to its crossing.

Temperatures during this portion of the forecast will trend milder
through at least Monday with temperatures averaging five degrees
above normal by then. Depending upon the trend of the potential
trough/front, temperatures will either continue to be around five
degrees above normal on Tuesday, and potentially Wednesday as well,
or drop to readings closer to normal for Tuesday and Wednesday.

Forecast confidence through Monday/Monday night is moderate, but
drops to low confidence Tuesday through Wednesday.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 220 AM EDT Thursday...

IFR ceilings with showers will be common rest of the night at
most TAF sites although conditions will fluctuate significantly.
Still, trends will generally be toward lower ceiling as dawn
approaches and in the west showers will be on the increase and
may also reduce visibilities to a couple miles. Not expected
dense fog except near ridge tops obscured by clouds.

Showers will be widespread again during the day Thursday and
while not raining all day am not confident in trying to time
them in and out so kept mention of SHRA at all TAF sites all
morning. Ceilings will lift slowly but likely to remain MVFR
even in afternoon. Included VCTS for afternoon and evening, but
not especially confident at any TAF site to include a tempo
group as overall coverage of thunder may be limited. Some
indications best chances could be mainly at LYH and DAN, but
other indications western most TAFs could get storms again late
in the day. Will do fine tuning late Thursday morning in that
regard.

By late evening Thursday there could still be some lingering
thunder in east but left it out of TAFs for now and generally
have lowering ceilings again and continued showers as we remain
in very moist southerly flow.

Confidence high in terms of the light winds, and is moderate on
flight categories due mainly to ceilings. Confidence is low on
timing of thunder and this will likely need to be changed as we
get into the day Thursday.

Extended...

Moist airmass will remain over the forecast area through Friday
and will start to see more of a summer pattern later in the
weekend as upper ridge builds in from the Atlantic limiting
storms to mainly afternoon/evening and scattered. Until then
should expect periods of sub-VFR conditions in storms as well as
at night/early morning at most sites.

Confidence is moderate to high, both temporally and spatially
throughout the extended period.

&&

.HYDROLOGY...
As of 445 AM EDT Thursday...

The Flash Flood Watch remains in effect for the entire
Blacksburg forecast area until Friday morning.

1.5 to 3 inches of rain likely in an area from the foothills of
VA/NC to the Central/Southern Appalachians. Rainfall past 2
days has averaged about one half to 2 inches along/west of the
Blue Ridge, though some areas saw upwards of 5 inches or more,
while some locations saw few. The heavier rains have fallen
across the NC foothills, into southside VA and just east of
Lynchburg from rain last evening, with another stripe across
portions of Southeast WV into Wythe County. So for some of these
areas that are completely saturated, it will not take more than
an inch or so of additional rainfall in an hour or two to cause
additional flooding. Thus, flash flooding could occur almost
anywhere again today and tonight,but the foothills/mountains
have the best chances.

In addition, after several days of rainfall where several inches to
5+ occur, will have to watch main stem rivers, particularly, the New
and Greenbrier Rivers, and possibly the Yadkin and Dan. Those
along the Greenbrier, Yadkin, and Dan, as well as upper New
River should pay attention to the forecast and river levels
through Saturday and even Sunday. Some of the ensemble rainfall
and runoff guidance suggest the possibility of at least minor
flooding along portions of the Dan, Greenbrier, and headwaters
of the New River above the dams. South Boston on the Dan is now
at action stage although this is largely due to local runoff and
may temporarily fall before rising again after additional
rainfall later today.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday morning for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through Friday morning for NCZ001>006-
     018>020.
WV...Flash Flood Watch through Friday morning for WVZ042>044-507-
     508.

&&

SYNOPSIS...SK
NEAR TERM...AL/SK
SHORT TERM...DS/SK
LONG TERM...DS
AVIATION...AL/SK
HYDROLOGY...WP/SK
Hazardous weather outlook, Aug 2, 4:07 AM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Thu Aug 2 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-030915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
507 AM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The Flash Flood Watch is in effect for the entire forecast area as
scattered storms with heavy rain could develop just about anywhere
especially this afternoon and evening. A somewhat elevated risk
however is in the mountains and foothills of northwest North Carolina
as well as far southern Virginia late today and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Flash Flood Watch at this point only goes through early Friday
morning, but could be extended in time. Otherwise, the probability of
any severe weather or other hazards is low through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 2:34 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
334 AM EDT Thu Aug 2 2018

NCZ001>003-018>020-VAZ015>017-032-021200-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Floyd-Patrick-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Yadkinville, Independence, Whitetop, Troutdale,
Volney, Galax, Floyd, and Stuart
334 AM EDT Thu Aug 2 2018

...SHOWERS AND DENSE FOG ALONG THE BLUE RIDGE AND FOOTHILLS THIS
MORNING...

Scattered showers with heavy rains will continue to lift northeast
across the region this morning. The combination of light winds and
moisture will result in patches of fog. Fog will limit
visibilities to under a half mile this morning along the Blue
Ridge from Boone to Floyd, including the foothills of Surry and
Wilkes County. I-77 along Fancy Gap mountain could be fogged in,
so use extreme caution if driving from North Carolina into
Virginia on this route, as well, as Highway 52, and Routes 421 and
321 in North Carolina. Use your low beams and hazard lights to
ensure safe travels.

The fog and low clouds should lift by mid morning.

07
Special weather statement, Aug 2, 3:23 AM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 AM EDT THU AUG 2 2018

VAZ023-033-034-020930-
Botetourt-Franklin-Bedford-
423 AM EDT THU AUG 2 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BEDFORD...SOUTHEASTERN
BOTETOURT AND NORTHEASTERN FRANKLIN COUNTIES...

Until 530 AM EDT.

At 422 AM EDT, a strong thunderstorm was located near Burnt Chimney,
moving north at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bedford...
Rocky Mount...
Buchanan...
Stewartsville...
and Montvale.

This includes The following Location The National D-Day Memorial.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3758 7980 3745 7941 3696 7972 3703 7992
      3721 7988 3722 7985 3723 7984 3727 7986
      3730 7984 3732 7986
TIME...MOT...LOC 0822Z 201DEG 22KT 3707 7979

KK
Special weather statement, Aug 2, 4:03 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 AM EDT THU AUG 2 2018

VAZ010>014-WVZ044-021000-
Giles-Pulaski-Bland-Montgomery-Wythe-Monroe-
503 AM EDT THU AUG 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
PULASKI...GILES...EASTERN BLAND...NORTHEASTERN WYTHE...NORTHWESTERN
MONTGOMERY AND SOUTHWESTERN MONROE COUNTIES AND THE CITY OF
RADFORD...

Until 600 AM EDT.

At 502 AM EDT, a strong thunderstorm was located near Max Meadows,
moving northeast at 30 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Blacksburg...
Radford...
Pulaski...
Wytheville...
and Pearisburg.

This includes The following Location Virginia Tech.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3730 8093 3735 8085 3738 8088 3754 8077
      3723 8035 3689 8095 3701 8113
TIME...MOT...LOC 0902Z 218DEG 25KT 3700 8100

KK
Special weather statement, Aug 2, 5:35 AM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
635 AM EDT THU AUG 2 2018

VAZ018>020-021130-
Bath-Craig-Alleghany-
635 AM EDT THU AUG 2 2018

...AN AREA OF SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND
SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...

Until 730 AM EDT.

At 631 AM EDT, a cluster of showers with very heavy rainfall was
located near Craig Springs, moving northeast at 40 mph.

Locations impacted include...
Covington...
Clifton Forge...
New Castle...
Paint Bank...
and Sinking Creek.

Torrential rainfall is occurring with these showers, and may cause
localized flooding as well as ponding of water on roadways. Do not
drive your vehicle through flooded roadways and be prepared to slow
down due to reduced visibilities and the potential for hydroplaning.

LAT...LON 3794 7960 3779 7976 3780 7982 3770 7992
      3764 8003 3755 7997 3742 8008 3734 8026
      3737 8033 3732 8043 3742 8048 3752 8029
      3753 8028 3753 8032 3756 8033 3762 8022
      3768 8029 3794 8007 3800 8000 3814 7991
TIME...MOT...LOC 1031Z 221DEG 39KT 3749 8035

SK
Special weather statement, Aug 2, 5:49 AM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
649 AM EDT THU AUG 2 2018

NCZ004>006-VAZ043-044-021145-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-
649 AM EDT THU AUG 2 2018

...A CLUSTER OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL
AFFECT SOUTHEASTERN STOKES...ROCKINGHAM...NORTHWESTERN
CASWELL...SOUTHERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES AND
THE CITY OF DANVILLE...

Until 745 AM EDT.

At 645 AM EDT, a cluster of showers and thunderstorms was located
over Bethany, moving northeast at 40 mph.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
and Mayodan.

This includes The following Location Danville Airport.

Torrential rainfall is occurring with these storma, and may cause
localized flooding as well as reduced visibilities and ponding of
water on roadways. Do not drive your vehicle through flooded
roadways.

LAT...LON 3627 8025 3686 7957 3675 7917 3656 7922
      3625 7954
TIME...MOT...LOC 1045Z 214DEG 33KT 3630 7990

SK

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Rockingham

When
August 2, 6:00 AM EST to August 3, 6:00 AM EST
Where
Rockingham County, 2 mi NW of Reidsville
Reported by
COOP Observer
Coordinates
36.391, -79.695

Reidsville 2 NW COOP station (RDVN7) measured 2.67 inches for the 24-hour period ending at 700 AM EDT on the 3rd. This was the highest ever for this date and the 8th highest August daily rainfall amount, with data back to 1962.

Heavy Rain, Rockingham

When
August 2, 6:00 AM EST to August 3, 6:00 AM EST
Where
Rockingham County, Eden
Reported by
COOP Observer
Coordinates
36.500, -79.750

Eden COOP station (EDEN7) measured 2.30 inches for the 24-hour period ending at 700 AM EDT on the 3rd. This was the highest ever for the date with continuous station data back to 1950.

Flash Flood, Rockingham

When
August 2, 8:00 AM EST to 10:00 AM EST
Where
Rockingham County, 1.62 mi NW of Ayersville to 1.97 mi W of Mayodan Mayo Arpt
Cause
Heavy Rain
Property damage
$200,000
Reported by
911 Call Center
Coordinates
36.497, -80.050

Multiple roads were reported throughout Rockingham County due to heavy rainfall of 2 to 3 inches in several hours. This followed heavy rains the day before as well. At least two roads were severely damaged as culverts were washed out and sinkholes formed. The most damage occurred on Webb Road where pipes under the road collapsed and the road was swept away. A tobacco farm nearby suffered flood damages with approximately $100,000 in losses. A private road was damaged cutting off access for nine persons living along Sunrise Acres Road.

Flash Flood, Rockingham

When
August 2, 12:00 PM EST to 1:00 PM EST
Where
Rockingham County, 2.15 mi SSW of Harrisons Xrds to 2.27 mi S of Harrisons Xrds
Cause
Heavy Rain
Reported by
Public
Coordinates
36.400, -79.690

Up to two feet of water was reported flowing over Lake Lemar Road due to overflow from Lake Lemar.

Thunderstorm Wind, Stokes

When
August 2, 3:20 PM EST
Where
Stokes County, 0.56 mi SE of Walnut Cove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.295, -80.142

Thunderstorm winds blew down a few trees in Walnut Cove.

Thunderstorm Wind, Stokes

When
August 2, 3:30 PM EST
Where
Stokes County, 1.19 mi ENE of Pine Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Trained Spotter
Coordinates
36.325, -80.049

Thunderstorm winds blew down one tree and multiple large tree limbs in Pine Hall.

Thunderstorm Wind, Wilkes

When
August 2, 6:06 PM EST
Where
Wilkes County, 1.96 mi WNW of Elkin
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.257, -80.884

Thunderstorm winds blew down multiple trees in Pleasant Hill.

Thunderstorm Wind, Surry

When
August 2, 6:10 PM EST
Where
Surry County, 0.44 mi NNE of State Rd
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.326, -80.868

Thunderstorm winds blew down one tree near the intersection of US Route 21 and Old Highway 21.

Flash Flood, Surry

When
August 2, 7:05 PM EST to 8:05 PM EST
Where
Surry County, 0.56 mi W of Elkin to 0.46 mi W of Elkin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.250, -80.860

Big Elkin Creek flooded large portions of Elkin Municipal Park to a depth of 4 to 5 feet and water up to 2 feet deep was observed running across Memorial Park Drive.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778366, 778371, 778303, 778305, 767880, 767881, 767882, 767883, 778523.